Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

IMPACT FACTOR 2018: 1.218
5-year IMPACT FACTOR: 1.411

CiteScore 2018: 1.42

SCImago Journal Rank (SJR) 2018: 0.947
Source Normalized Impact per Paper (SNIP) 2018: 0.939

Mathematical Citation Quotient (MCQ) 2018: 1.22

See all formats and pricing
More options …
Volume 18, Issue 1


Sparse Optimal Control for Fractional Diffusion

Enrique Otárola / Abner J. Salgado
Published Online: 2017-09-02 | DOI: https://doi.org/10.1515/cmam-2017-0030


We consider an optimal control problem that entails the minimization of a nondifferentiable cost functional, fractional diffusion as state equation and constraints on the control variable. We provide existence, uniqueness and regularity results together with first-order optimality conditions. In order to propose a solution technique, we realize fractional diffusion as the Dirichlet-to-Neumann map for a nonuniformly elliptic operator and consider an equivalent optimal control problem with a nonuniformly elliptic equation as state equation. The rapid decay of the solution to this problem suggests a truncation that is suitable for numerical approximation. We propose a fully discrete scheme: piecewise constant functions for the control variable and first-degree tensor product finite elements for the state variable. We derive a priori error estimates for the control and state variables.

Keywords: Optimal Control Problem; Nondifferentiable Objective; Sparse Controls; Fractional Diffusion; Weighted Sobolev Spaces; Finite Elements; Stability; Anisotropic Estimates

MSC 2010: 26A33; 35J70; 49K20; 49M25; 65M12; 65M15; 65M60


  • [1]

    H. Antil and E. Otárola, A FEM for an optimal control problem of fractional powers of elliptic operators, SIAM J. Control Optim. 53 (2015), no. 6, 3432–3456. Web of ScienceCrossrefGoogle Scholar

  • [2]

    H. Antil, E. Otárola and A. J. Salgado, A space-time fractional optimal control problem: Analysis and discretization, SIAM J. Control Optim. 54 (2016), no. 3, 1295–1328. CrossrefWeb of ScienceGoogle Scholar

  • [3]

    T. Atanackovic, S. Pilipovic, B. Stankovic and D. Zorica, Fractional Calculus with Applications in Mechanics: Vibrations and Diffusion Processes, John Wiley & Sons, Hoboken, 2014. Google Scholar

  • [4]

    L. Banjai, J. Melenk, R. H. Nochetto, E. Otárola, A. J. Salgado and C. Schwab, Tensor FEM for spectral fractional diffusion, preprint (2017), https://arxiv.org/abs/1707.07367.

  • [5]

    A. Bonito, J. P. Borthagaray, R. H. Nochetto, E. Otárola and A. J. Salgado, Numerical methods for fractional diffusion, preprint (2017), https://arxiv.org/abs/1707.01566.

  • [6]

    A. Bueno-Orovio, D. Kay, V. Grau, B. Rodriguez and K. Burrage, Fractional diffusion models of cardiac electrical propagation: Role of structural heterogeneity in dispersion of repolarization, J. R. Soc. Interface 11 (2014), no. 97. Web of ScienceGoogle Scholar

  • [7]

    X. Cabré and J. Tan, Positive solutions of nonlinear problems involving the square root of the Laplacian, Adv. Math. 224 (2010), no. 5, 2052–2093. CrossrefWeb of ScienceGoogle Scholar

  • [8]

    L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7–9, 1245–1260. CrossrefGoogle Scholar

  • [9]

    A. Capella, J. Dávila, L. Dupaigne and Y. Sire, Regularity of radial extremal solutions for some non-local semilinear equations, Comm. Partial Differential Equations 36 (2011), no. 8, 1353–1384. CrossrefGoogle Scholar

  • [10]

    E. Casas, R. Herzog and G. Wachsmuth, Approximation of sparse controls in semilinear equations by piecewise linear functions, Numer. Math. 122 (2012), no. 4, 645–669. CrossrefWeb of ScienceGoogle Scholar

  • [11]

    E. Casas, R. Herzog and G. Wachsmuth, Optimality conditions and error analysis of semilinear elliptic control problems with L1 cost functional, SIAM J. Optim. 22 (2012), no. 3, 795–820. Web of ScienceGoogle Scholar

  • [12]

    W. Chen, A speculative study of 2/3-order fractional laplacian modeling of turbulence: Some thoughts and conjectures, Chaos 16 (2006), no. 2, 1–11. Google Scholar

  • [13]

    P. Ciarlet, The Finite Element Method for Elliptic Problems, SIAM, Philadelphia, 2002. Google Scholar

  • [14]

    F. H. Clarke, Optimization and Nonsmooth Analysis, 2nd ed., Class. Appl. Math. 5, SIAM, Philadelphia, 1990. Google Scholar

  • [15]

    R. Durán and A. Lombardi, Error estimates on anisotropic Q1 elements for functions in weighted Sobolev spaces, Math. Comp. 74 (2005), no. 252, 1679–1706. Google Scholar

  • [16]

    A. Ern and J.-L. Guermond, Theory and Practice of Finite Elements, Appl. Math. Sci. 159, Springer, New York, 2004. Google Scholar

  • [17]

    D. Fujiwara, Concrete characterization of the domains of fractional powers of some elliptic differential operators of the second order, Proc. Japan Acad. 43 (1967), 82–86. CrossrefGoogle Scholar

  • [18]

    P. Gatto and J. Hesthaven, Numerical approximation of the fractional Laplacian via hp-finite elements, with an application to image denoising, J. Sci. Comput. 65 (2015), no. 1, 249–270. Web of ScienceCrossrefGoogle Scholar

  • [19]

    V. Gol’dshtein and A. Ukhlov, Weighted Sobolev spaces and embedding theorems, Trans. Amer. Math. Soc. 361 (2009), no. 7, 3829–3850. CrossrefGoogle Scholar

  • [20]

    R. Ishizuka, S.-H. Chong and F. Hirata, An integral equation theory for inhomogeneous molecular fluids: The reference interaction site model approach, J. Chem. Phys. 128 (2008), no. 3. Web of ScienceGoogle Scholar

  • [21]

    D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Pure Appl. Math. 88, Academic Press, New York, 1980. Google Scholar

  • [22]

    N. Landkof, Foundations of Modern Potential Theory, Grundlehren Math. Wiss. 180, Springer, Berlin, 1972. Google Scholar

  • [23]

    S. Levendorskiĭ, Pricing of the American put under Lévy processes, Int. J. Theor. Appl. Finance 7 (2004), no. 3, 303–335. CrossrefGoogle Scholar

  • [24]

    J.-L. Lions and E. Magenes, Non-homogeneous Boundary Value Problems and Applications. Vol. I, Springer, New York, 1972. Google Scholar

  • [25]

    B. Muckenhoupt, Weighted norm inequalities for the Hardy maximal function, Trans. Amer. Math. Soc. 165 (1972), 207–226. CrossrefGoogle Scholar

  • [26]

    R. Musina and A. I. Nazarov, On fractional Laplacians, Comm. Partial Differential Equations 39 (2014), no. 9, 1780–1790. CrossrefGoogle Scholar

  • [27]

    R. H. Nochetto, E. Otárola and A. J. Salgado, A PDE approach to fractional diffusion in general domains: A priori error analysis, Found. Comput. Math. 15 (2015), no. 3, 733–791. CrossrefWeb of ScienceGoogle Scholar

  • [28]

    R. H. Nochetto, E. Otárola and A. J. Salgado, A PDE approach to space-time fractional parabolic problems, SIAM J. Numer. Anal. 54 (2016), no. 2, 848–873. Web of ScienceCrossrefGoogle Scholar

  • [29]

    E. Otárola, A piecewise linear FEM for an optimal control problem of fractional operators: Error analysis on curved domains, ESAIM Math. Model. Numer. Anal. 51 (2017), no. 4, 1473–1500. Web of ScienceGoogle Scholar

  • [30]

    W. Schirotzek, Nonsmooth Analysis, Universitext, Springer, Berlin, 2007. Google Scholar

  • [31]

    G. Stadler, Elliptic optimal control problems with L1-control cost and applications for the placement of control devices, Comput. Optim. Appl. 44 (2009), no. 2, 159–181. Web of ScienceGoogle Scholar

  • [32]

    P. R. Stinga and J. L. Torrea, Extension problem and Harnack’s inequality for some fractional operators, Comm. Partial Differential Equations 35 (2010), no. 11, 2092–2122. CrossrefGoogle Scholar

  • [33]

    L. Tartar, An Introduction to Sobolev Spaces and Interpolation Spaces, Lect. Notes Unione Mat. Ital. 3, Springer, Berlin, 2007. Google Scholar

  • [34]

    F. Tröltzsch, Optimal Control of Partial Differential Equations, Grad. Stud. Math. 112, American Mathematical Society, Providence, 2010. Google Scholar

  • [35]

    B. O. Turesson, Nonlinear Potential Theory and Weighted Sobolev Spaces, Springer, Berlin, 2000. Google Scholar

  • [36]

    G. Vossen and H. Maurer, On L1-minimization in optimal control and applications to robotics, Optimal Control Appl. Methods 27 (2006), no. 6, 301–321. Google Scholar

  • [37]

    G. Wachsmuth and D. Wachsmuth, Convergence and regularization results for optimal control problems with sparsity functional, ESAIM Control Optim. Calc. Var. 17 (2011), no. 3, 858–886. CrossrefWeb of ScienceGoogle Scholar

About the article

Received: 2017-04-04

Revised: 2017-08-03

Accepted: 2017-08-05

Published Online: 2017-09-02

Published in Print: 2018-01-01

Funding Source: National Science Foundation

Award identifier / Grant number: DMS-1418784

Funding Source: Consejo Nacional de Innovación, Ciencia y Tecnología

Award identifier / Grant number: 3160201

The first author has been supported in part by CONICYT through FONDECYT project 3160201. The second author has been supported in part by NSF grant DMS-1418784.

Citation Information: Computational Methods in Applied Mathematics, Volume 18, Issue 1, Pages 95–110, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2017-0030.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Enrique Otárola
Numerical Methods for Partial Differential Equations, 2019
A Allendes, F Fuica, and E Otárola
IMA Journal of Numerical Analysis, 2019
Mohammad Hossein Heydari, Zakieh Avazzadeh, and Yin Yang
Applied Mathematics and Computation, 2019, Volume 352, Page 235

Comments (0)

Please log in or register to comment.
Log in